New Mexico, 2014

High Wind in New Mexico, June 14, 2014

June 14, 2014 · NWS ABQ · 2 events in 2 counties and zones

A slow-moving and unseasonably deep upper level trough positioned over the Great Basin combined with a surface lee trough over eastern New Mexico to produce widespread windy conditions. Winds increased by late morning over the entire state with most areas experiencing peak winds around 45 to 50 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow-moving and unseasonably deep upper level trough positioned over the Great Basin combined with a surface lee trough over eastern New Mexico to produce widespread windy conditions. Winds increased by late morning over the entire state with most areas experiencing peak winds around 45 to 50 mph. A couple of the more wind prone locations such as Gallup and Clines Corners reported peak winds near 60 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 14, 10:50 AM MST, 45 minutes earlier.

Area forecast discussion, Jun 14, 10:50 AM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1150 AM MDT SAT JUN 14 2014

.UPDATE...
MORNING GUIDANCE CAME IN A BIT HIGHER OVER THE SOUTH CENTRAL MTS
WIND WISE. WITH KSRR BLOWING...WENT AHEAD AND EXPANDED WIND ADVY
OVER THAT REGION. NO OTHER CHANGES.

&&

.PREV DISCUSSION...1145 AM MDT SAT JUN 14 2014...
.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS FOR ALL TAF SITES EXCEPT FOR POSSIBLE PERIODS OF
BLDU THAT MAY IMPACT VSBY FOR KFMN...KGUP...KABQ...KAEG...AND KTCC.
STRONG SOUTHWEST TO WESTERLY WINDS WILL PEAK THIS AFTERNOON
BETWEEN 30 AND 40 KTS AREA WIDE...WITH 45 KTS OR GREATER NEAR
KLVS. AN AWW WILL LIKELY BE REQUIRED THIS AFTERNOON FOR KABQ BECAUSE
OF 35 KT WIND GUSTS EXPECTED. THERE IS ALSO A CHANCE FOR ISO -SHRA/-TS
TO PRODUCE STRONG WIND GUSTS ACROSS THE FAR E PLAINS. STRONG
WINDS WILL TAPER OFF AFTER SUNSET LEADING TO CALM WINDS AND CLEAR
SKIES FOR SUNDAY.

32

&&

.PREV DISCUSSION...328 AM MDT SAT JUN 14 2014...
.SYNOPSIS...
WE WILL HAVE A DRYING TREND THIS WEEKEND. WESTERLY FLOW ALOFT WILL
STRENGTHEN SIGNIFICANTLY TODAY THANKS TO A SHORT WAVE TROUGH MOVING
BY TO OUR NORTH. THE ASSOCIATED COLD FRONT WILL ZIP THROUGH THE
STATE AS WELL TODAY INTO TONIGHT. THAT MEANS BREEZY TO WINDY FOR
ALL ZONES TODAY. A STORM OVER THE PACIFIC NORTHWEST EARLY NEXT
WEEK WILL DROP SLOWLY SOUTHEAST. MOISTURE WILL SEEP NORTH WITH
INCREASING CHANCES FOR CONVECTION MONDAY AND TUESDAY. THE STORM
SYSTEM WILL PASS TO OUR NORTH WEDNESDAY AND MAY BRING TEMPORARY
DRYING. BUT A WEST COAST CLOSED LOW LATER NEXT WEEK MAY AGAIN
BRING MOISTURE NORTH INTO NM.

&&

.DISCUSSION...
THE INCREASED FLOW ALOFT AND AT THE SURFACE WILL PRODUCE PLENTY
OF WIND TODAY AND WILL ISSUE A WIND ADVISORY FOR ALL OF NORTHERN
AND PORTIONS OF CENTRAL NM FOR THIS AFTERNOON AND EARLY EVENING.
CRITICAL FIRE WEATHER CONCERNS AS WELL...SEE THE FIRE WEATHER
DISCUSSION BELOW. DESPITE THE PASSAGE OF THE COLD FRONT HIGHS
WILL GENERALLY BE WARMER THAN FRIDAY...ESPECIALLY IN THE EAST.
THE WARMER TEMPERATURES ARE COMPLIMENTS OF MORE SUNSHINE AND DRIER
AIR. PRECIPITATION CHANCES WILL BE PRETTY MUCH CONFINED TO THE
NORTH AND EAST...WITH THE WESTERN EDGE PRODUCING SOME DRY STORMS.

LESS WIND AND PLENTY OF SUNSHINE WILL MEAN A NICE SUNDAY. MODERATE
BREEZES WILL REMAIN OVER THE CENTRAL AND NORTHEAST HIGHLANDS. HIGHS
WILL BE NEAR NORMAL...WHICH MEANS LOWER MAXIMUM TEMPERATURES FOR
PRIMARILY THE EAST.

MODELS ARE IN BETTER AGREEMENT WITH THE HANDLING OF THE PACIFIC
NORTHWEST CLOSED EARLY EARLY NEXT WEEK. THEY DROP IT SOUTHEAST
A LITTLE BEFORE LIFTING IT BACK NORTHEAST BY MIDWEEK. ADDITIONAL
ENERGY THOUGH WILL ROUND THE BASE OF THE TROUGH AND SWING A TROUGH
ACROSS NM WEDNESDAY NIGHT. MOISTURE AHEAD OF THIS SYSTEM WILL TRY
AND SNEAK INTO THE STATE EARLY IN THE WEEK WITH LIMITED SUCCESS.
FAVORED AREAS WILL BE OUR SOUTHERN AND EASTERN ZONES.

A BRIEF DRIER PERIOD WEDNESDAY NIGHT AND THURSDAY COULD THEN BE
FOLLOWED BY ADDITIONAL MOISTURE...THANKS TO A STORM MOVING INTO
CA LATER NEXT WEEK. THE GFS IS MUCH FASTER THAN THE EUROPEAN WITH
THIS CLOSED LOW...AS IT BUILDS A BIG RIDGE OF HIGH PRESSURE OVER
THE SOUTHWEST. FOR NOW WILL KEEP IN LOW CHANCE POPS FOR MAINLY
THE EAST FOR THE END OF THE WEEK INTO NEXT WEEKEND. CHJ

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AREAWIDE TODAY AS AN
UPPER LEVEL TROUGH PASSES NORTH OF NM AND STEERS THE POLAR JET
STREAM OVERHEAD. A STOUT LEE TROUGH WILL ALSO EXTEND SOUTHWARD OF A
997 MB SURFACE LOW IN EASTERN CO. HIGH TEMPERATURES WILL VARY FROM
NEAR NORMAL TO AS MUCH AS 10 DEGREES ABOVE NORMAL AND HAINES INDICES
WILL PEAK IN THE 5 TO 6 RANGE. MAX MIXING HEIGHTS SHOULD VARY FROM
5000 TO 10000 FT ABOVE NORMAL CENTRAL AND EAST...BUT ONLY A FEW
THOUSAND FEET ABOVE NORMAL FARTHER WEST. CRITICAL CONDITIONS SHOULD
START AS EARLY AS MID MORNING ALONG AND W OF THE CONTINENTAL
DIVIDE...WHERE WINDS SHOULD CLIMB FIRST. MOST OTHER LOCATIONS
SHOULD NOT REALLY GET GOING UNTIL AROUND MID DAY OR A LITTLE AFTER.
WILL LEAVE THE EAST CENTRAL PLAINS OUT OF THE RED FLAG
WARNING...BECAUSE MUCH OF THAT ZONE PROBABLY RECEIVED BETWEEN 0.25
TO 1 INCH OF RAIN FROM A LINE OF THUNDERSTORMS THAT CROSSED DURING
THE AFTERNOON AND EVENING FRIDAY. OTHERWISE...THERE WILL BE A
SMALL CHANCE FOR DRY LINE THUNDERSTORMS TODAY ACROSS THE MID TO FAR
EASTERN PLAINS. THESE SHOULD BE SPOTTY AND ONLY HAVE SMALL WETTING
FOOTPRINTS.

WINDS ALOFT WILL WEAKEN FOR SUNDAY...AND THE LEE TROUGH WILL
DISAPPEAR AS A WEAK BACK DOOR COLD FRONT SAGS THROUGH THE PLAINS
TONIGHT INTO SUNDAY MORNING. ANY BRIEF HUMIDITY IMPROVEMENT ACROSS
THE EAST WILL WANE BY SUNDAY AFTERNOON AS DRIER AIR ALOFT MIXES
DOWNWARD.

A BROAD UPPER LEVEL LOW PRESSURE SYSTEM IS PROGGED TO CROSS THE
GREAT BASIN AND NORTHERN ROCKIES MONDAY THROUGH WEDNESDAY...WITH AN
UPPER TROUGH CROSSING THE CENTRAL ROCKIES JUST NORTH OF NM. THIS
WILL CREATE A 3 DAY PERIOD OF CRITICAL FIRE WEATHER CONDITIONS
FAVORING MAINLY LOCATIONS EAST OF THE CENTRAL MTN CHAIN. AT THIS
TIME...THE MOST CRITICAL DAYS LOOK TO BE MONDAY AND TUESDAY BECAUSE
TEMPERATURES WILL BE MOST ABOVE NORMAL ON THESE DAYS. HAINES INDICES
WILL ALSO MOSTLY BE IN THE 5 TO 6 RANGE. HIGH TEMPERATURES
SHOULD THEN FALL TO NEAR AND A FEW DEGREES BELOW NORMAL ACROSS THE
FORECAST AREA WEDNESDAY AS THE BASE OF THE UPPER TROUGH PASSES
CLOSER TO THE AREA. THE SYSTEM MAY DRAW A RETURN FLOW OF LOW LEVEL
MOISTURE INTO THE EASTERN PLAINS AND SOUTH CENTRAL AREAS TUESDAY AND
WEDNESDAY...WITH SOME SPOTTY THUNDERSTORMS POSSIBLE. STORMS WEST OF
THE CENTRAL MTN CHAIN WILL LIKELY BE DRY...AND WETTING FOOTPRINTS
FARTHER EAST WILL LIKELY BE SMALL.

THURSDAY AND FRIDAY...WEAKER WINDS ARE EXPECTED IN THE WAKE OF THE
EXITING UPPER TROUGH. HOWEVER...THE GFS AND ECMWF PROJECT A WEAK
UPPER LOW TO APPROACH SLOWLY FROM THE WEST.  THIS SHOULD KEEP THE
DRY LINE ACTIVE ACROSS THE PLAINS WITH SHOWERS AND THUNDERSTORMS
POSSIBLE. IF THIS LOW IS STRONG ENOUGH AS PROGGED BY THE ECMWF...IT
COULD DRAW ENOUGH MOISTURE INTO CENTRAL AREAS FOR DRY THUNDERSTORMS.
44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>107-109.

WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ501>507-510>519-521>532.

&&
Hazardous weather outlook, Jun 14, 5:00 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUN 14 2014

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 1000 AM TO 900 PM MDT FOR
ALL OF NORTHERN AND PORTIONS OF CENTRAL NEW MEXICO WHERE LOW
HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY AND TUESDAY
ACROSS THE EASTERN HIGHLANDS AND PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
June 14, 11:35 AM MST to 11:50 AM MST
Where
South Central Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

Sierra Blanca Regional Airport.

High Wind, West Central Plateau

When
June 14, 12:05 PM MST to 12:10 PM MST
Where
West Central Plateau forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Gallup.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512798, 512799.